Dietary Supplements, Isotretinoin, and Liver Toxicity in Adolescents

Selezionata da Pietro Cazzola, MD

AcneIsotretinoin is the most effective acne therapy available, but has the potential for a number of adverse side effects, including transaminitis. The iPLEDGE isotretinoin program recommends avoiding some herbals and supplements due to potential side effects. However, little is known about the effects of protein supplements on the liver, particularly in patients taking isotretinoin. We designed a retrospective chart review to evaluate the symptoms, diagnosis, treatment, and outcome of patients on or preparing to take isotretinoin therapy who were concurrently ingesting protein or herbal supplementation and who developed transaminitis. In 100% (8/8) of cases, dietary supplementation was determined to be at least a possible cause of elevated liver transaminases. In 75% (6/8) of cases, dietary supplement appears to be the most likely cause at some point in their evaluation. Most of our patients' elevations in aspartate aminotransferase and/or alanine aminotransferase were likely caused by supplementation with protein, creatine, or herbal extracts, rather than prescribed isotretinoin or tetracycline antibiotics for acne. Hence, dietary supplementation may cause liver function abnormalities. As supplement usage appears common in teenagers, clinicians should consider counseling their patients to avoid these products, particularly when prescribing known hepatotoxic drugs.

CMC DeKlotz, KD Roby, SF Friedlander
Dietary Supplements, Isotretinoin, and Liver Toxicity in Adolescents: A Retrospective Case Series
Pediatrics 2017 Oct 01;140(4)2940,